Skip to main content Accessibility help
Random Walks and Heat Kernels on Graphs
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 3
  • Cited by
    This book has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Haeseler, Sebastian Huang, Xueping Lenz, Daniel and Pogorzelski, Felix 2017. Diffusion on Delone sets. Journal of Statistical Physics, Vol. 167, Issue. 6, p. 1496.

    Dembo, Amir Huang, Ruojun and Zheng, Tianyi 2018. Random walks among time increasing conductances: heat kernel estimates. Probability Theory and Related Fields,

    Weihrauch, Tobias 2018. A Characterization of Effective Resistance Metrics. Potential Analysis,

  • Export citation
  • Recommend to librarian
  • Recommend this book

    Email your librarian or administrator to recommend adding this book to your organisation's collection.

    Random Walks and Heat Kernels on Graphs
    • Online ISBN: 9781107415690
    • Book DOI:
    Please enter your name
    Please enter a valid email address
    Who would you like to send this to *
  • Buy the print book

Book description

This introduction to random walks on infinite graphs gives particular emphasis to graphs with polynomial volume growth. It offers an overview of analytic methods, starting with the connection between random walks and electrical resistance, and then proceeding to study the use of isoperimetric and Poincaré inequalities. The book presents rough isometries and looks at the properties of a graph that are stable under these transformations. Applications include the 'type problem': determining whether a graph is transient or recurrent. The final chapters show how geometric properties of the graph can be used to establish heat kernel bounds, that is, bounds on the transition probabilities of the random walk, and it is proved that Gaussian bounds hold for graphs that are roughly isometric to Euclidean space. Aimed at graduate students in mathematics, the book is also useful for researchers as a reference for results that are hard to find elsewhere.


'This book, written with great care, is a comprehensive course on random walks on graphs, with a focus on the relation between rough geometric properties of the underlying graph and the asymptotic behavior of the random walk on it. It is accessible to graduate students but may also serve as a good reference for researchers. It contains the usual material about random walks on graphs and its connections to discrete potential theory and electrical resistance (Chapters 1, 2 and 3). The heart of the book is then devoted to the study of the heat kernel (Chapters 4, 5 and 6). The author develops sufficient conditions under which sub-Gaussian or Gaussian bounds for the heat kernel hold (both on-diagonal and off diagonal; both upper and lower bounds).'

Nicolas Curien Source: Mathematical Review

Refine List

Actions for selected content:

Select all | Deselect all
  • View selected items
  • Export citations
  • Download PDF (zip)
  • Send to Kindle
  • Send to Dropbox
  • Send to Google Drive
  • Send content to

    To send content items to your account, please confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your account. Find out more about sending content to .

    To send content items to your Kindle, first ensure is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle.

    Note you can select to send to either the or variations. ‘’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

    Find out more about the Kindle Personal Document Service.

    Please be advised that item(s) you selected are not available.
    You are about to send

Save Search

You can save your searches here and later view and run them again in "My saved searches".

Please provide a title, maximum of 40 characters.


[AF] D.J., Aldous and J., Fill. Reversible Markov Chains and Random Walks on Graphs. See∼aldous/RWG/book.html
[Ah] L.V., Ahlfors. Conformal Invariants: Topics in Geometric Function Theory. New York, NY: McGraw-Hill Book Co. (1973).
[Ar] D.G., Aronson. Bounds on the fundamental solution of a parabolic equation. Bull. Amer. Math. Soc. 73 (1967) 890–896.
[Ba1] M.T., Barlow Which values of the volume growth and escape time exponent are possible for a graph? Rev. Mat. Iberoamer. 20 (2004), 1–31.
[Ba2] M.T., Barlow. Some remarks on the elliptic Harnack inequality. Bull. London Math. Soc. 37 (2005), no. 2, 200–208.
[BB1] M.T., Barlow and R.F., Bass. Random walks on graphical Sierpinski carpets. In: Random Walks and Discrete Potential Theory, eds. M., Piccardello and W., Woess. Symposia Mathematica XXXIX. Cambridge: Cambridge University Press (1999).
[BB2] M.T., Barlow and R.F., Bass. Stability of parabolic Harnack inequalities. Trans. Amer. Math. Soc. 356 (2003), no. 4, 1501–1533.
[BC] M.T., Barlow and X., Chen. Gaussian bounds and parabolic Harnack inequality on locally irregular graphs. Math. Annalen 366 (2016), no. 3, 1677–1720.
[BCK] M.T., Barlow, T., Coulhon, and T., Kumagai. Characterization of sub-Gaussian heat kernel estimates on strongly recurrent graphs. Comm. Pure. Appl. Math. LVIII (2005), 1642–1677.
[BH] M.T., Barlow and B.M., Hambly. Parabolic Harnack inequality and local limit theorem for percolation clusters. Electron. J. Prob. 14 (2009), no. 1, 1–27.
[BK] M.T., Barlow and T., Kumagai. Random walk on the incipient infinite cluster on trees. Illinois J. Math. 50 (Doob volume) (2006), 33–65.
[BJKS] M.T., Barlow, A.A., Járai, T., Kumagai and G., Slade. Random walk on the incipient infinite cluster for oriented percolation in high dimensions. Commun. Math. Phys. 278 (2008), no. 2, 385–431.
[BM] M.T., Barlow and R., Masson. Spectral dimension and random walks on the two dimensional uniform spanning tree. Commun. Math. Phys. 305 (2011), no. 1, 23–57.
[BMu] M.T., Barlow and M., Murugan. Stability of elliptic Harnack inequality. In prep.
[BT] Zs., Bartha and A., Telcs. Quenched invariance principle for the random walk on the Penrose tiling. Markov Proc. Related Fields 20 (2014), no. 4, 751–767.
[Bas] R.F., Bass. On Aronsen's upper bounds for heat kernels. Bull. London Math. Soc. 34 (2002), 415–419.
[BPP] I., Benjamini, R., Pemantle, and Y., Peres. Unpredictable paths and percolation. Ann. Prob. 26 (1998), 1198–1211.
[BD] A., Beurling and J., Deny. Espaces de Dirichlet. I. Le cas élémentaire. Acta Math. 99 (1958), 203–224.
[BL] K., Burdzy and G.F., Lawler. Rigorous exponent inequalities for random walks. J. Phys. A 23 (1990), L23–L28.
[Bov] A., Bovier. Metastability: a potential theoretic approach. Proc. ICM Madrid 2006. Zurich: European Mathematical Society.
[CKS] E.A., Carlen, S., Kusuoka, and D.W., Stroock. Upper bounds for symmetric Markov transition functions. Ann. Inst. H. Poincaré Suppl. no. 2 (1987), 245– 287.
[Ca] T.K., Carne. A transmutation formula for Markov chains. Bull. Sci. Math. 109 (1985), 399–405.
[CRR] A.K., Chandra, P., Raghavan, W.L., Ruzzo, R., Smolensky, and P., Tiwari. The electrical resistance of a graph captures its commute and cover times. In: Proc. 21st Annual ACM Symposium on Theory of Computing, Seattle, WA, ed. D.S., Johnson. New York, NY: ACM (1989).
[Ch] X., Chen. Pointwise upper estimates for transition probability of continuous time random walks on graphs. In prep.
[Co1] T., Coulhon. Espaces de Lipschitz et inégalités de Poincaré. J. Funct. Anal. 136 (1996), no. 1, 81–113.
[Co2] T., Coulhon. Heat kernel and isoperimetry on non-compact Riemannian manifolds. In: Heat Kernels and Analysis on Manifolds, Graphs, and Metric Spaces (Paris, 2002), eds. P. Auscher, T. Coulhon, and A. Grigor'yan. Contemporary Mathematics vol. 338. Providence, RI: AMS (2003), pp. 65–99.
[CG] T., Coulhon and A., Grigor'yan. Random walks on graphs with regular volume growth. GAFA 8 (1998), 656–701.
[CGZ] T., Coulhon, A., Grigoryan, and F., Zucca. The discrete integral maximum principle and its applications. Tohoku Math. J. (2) 57 (2005), no. 4, 559–587.
[CS] T., Coulhon and A., Sikora. Gaussian heat kernel upper bounds via the Phragmén-Lindelöf theorem. Proc. Lond. Math. Soc. (3) 96 (2008), no. 2, 507–544.
[Da] E.B., Davies. Large deviations for heat kernels on graphs. J. London Math. Soc.(2) 47 (1993), 65–72.
[D1] T., Delmotte. Parabolic Harnack inequality and estimates of Markov chains on graphs. Rev. Math. Iberoamer. 15 (1999), 181–232.
[D2] T., Delmotte. Graphs between the elliptic and parabolic Harnack inequalities. Potential Anal. 16 (2002), no. 2, 151–168.
[De] Y., Derriennic. Lois ‘zero ou deux’ pour les processus de Markov. Ann. Inst. Henri Poincaré Sec. B 12 (1976), 111–129.
[DiS] P., Diaconis and D., Stroock. Geometric bounds for eigenvalues of Markov chains. Ann. Appl. Prob. 1 (1991), 36–61.
[DS] P., Doyle and J.L., Snell. Random Walks and Electrical Networks. Washington D.C.: Mathematical Association of America (1984). Arxiv:.PR/0001057.
[Duf] R.J., Duffin. The extremal length of a network. J. Math. Anal. Appl. 5 (1962), 200–215.
[Dur] R., Durrett. Probability: Theory and Examples, 4th edn. Cambridge: Cambridge University Press (2010).
[DK] B., Dyda and M., Kassmann. On weighted Poincaré inequalities. Ann. Acad. Sci. Fenn. Math. 38 (2013), 721–726.
[DM] E.B., Dynkin and M.B., Maljutov. Random walk on groups with a finite number of generators. (In Russian.) Dokl. Akad. Nauk SSSR 137 (1961), 1042–1045.
[FS] E.B., Fabes and D.W., Stroock. A new proof of Moser's parabolic Harnack inequality via the old ideas of Nash. Arch. Mech. Rat. Anal. 96 (1986), 327– 338.
[Fa] K., Falconer. Fractal Geometry. Chichester: Wiley (1990).
[Fe] W., Feller. An Introduction to Probability Theory and its Applications. Vol. I, 3rd edn. New York, NY: Wiley (1968).
[Fo1] M., Folz. Gaussian upper bounds for heat kernels of continuous time simple random walks. Elec. J. Prob. 16 (2011), 1693–1722, paper 62.
[Fo2] M., Folz. Volume growth and stochastic completeness of graphs. Trans. Amer. Math. Soc. 366 (2014), 2089–2119.
[Fos] F.G., Foster. On the stochastic matrices associated with certain queuing processes. Ann. Math. Statist. 24 (1953), 355–360.
[FOT] M., Fukushima, Y., Oshima, and M., Takeda, Dirichlet Forms and Symmetric Markov Processes. Berlin: de Gruyter (1994).
[Ga] R.J., Gardner. The Brunn-Minkowski inequality. Bull. AMS 39 (2002), 355– 405.
[Gg1] A.A., Grigor'yan. The heat equation on noncompact Riemannian manifolds. Math. USSR Sbornik 72 (1992), 47–77.
[Gg2] A.A., Grigor'yan. Heat kernel upper bounds on a complete non-compact manifold. Revista Math. Iberoamer. 10 (1994), 395–452.
[GT1] A., Grigor'yan and A., Telcs. Sub-Gaussian estimates of heat kernels on infinite graphs. Duke Math. J. 109 (2001), 452–510.
[GT2] A., Grigor'yan and A., Telcs. Harnack inequalities and sub-Gaussian estimates for random walks. Math. Annal. 324 (2002), no. 3, 521–556.
[GHM] A., Grigor'yan, X.-P., Huang, and J., Masamune. On stochastic completeness of jump processes. Math. Z. 271 (2012), no. 3, 1211–1239.
[Grom1] M., Gromov. Groups of polynomial growth and expanding maps. Publ. Math. IHES 53 (1981), 53–73.
[Grom2] M., Gromov. Hyperbolic groups. In: Essays in Group Theory, ed. S.M., Gersten. New York, NY: Springer (1987), pp. 75–263.
[HSC] W., Hebisch and L., Saloff-Coste. Gaussian estimates for Markov chains and random walks on groups. Ann. Prob. 21 (1993), 673–709.
[Je] D., Jerison. The weighted Poincaré inequality for vector fields satisfying Hörmander's condition. Duke Math. J. 53 (1986), 503–523.
[Kai] V.A., Kaimanovich. Measure-theoretic boundaries of 0-2 laws and entropy. In: Harmonic Analysis and Discrete Potential Theory (Frascati, 1991). New York, NY: Plenum (1992), pp. 145–180.
[Kan1] M., Kanai. Rough isometries and combinatorial approximations of geometries of non-compact riemannian manifolds. J. Math. Soc. Japan 37 (1985), 391–413.
[Kan2] M., Kanai. Analytic inequalities, and rough isometries between non-compact reimannian manifolds. In: Curvature and Topology of Riemannian Manifolds. Proc. 17th Intl. Taniguchi Symp., Katata, Japan, eds. K., Shiohama, T., Sakai, and T., Sunada. Lecture Notes in Mathematics 1201. New York, NY: Springer (1986), pp. 122–137.
[KSK] J.G., Kemeny, J.L., Snell, and A.W., Knapp. Denumerable Markov Chains. New York, NY: Springer (1976).
[Ki] J., Kigami. Harmonic calculus on limits of networks and its application to dendrites. J. Funct. Anal. 128 (1995), no. 1, 48–86.
[Kir1] G., Kirchhoff. Über die Auflösung der Gleichungen, auf welche man bei der Untersuchungen der linearen Vertheilung galvanischer Ströme geführt wird. Ann. Phys. Chem. 72 (1847), 497–508.
[Kir2] G., Kirchhoff. On the solution of the equations obtained from the investigation of the linear distribution of galvanic currents. (Translated by J.B. O'Toole.) IRE Trans. Circuit Theory 5 (1958), 4–7.
[KN] G., Kozma and A., Nachmias. The Alexander-Orbach conjecture holds in high dimensions. Invent. Math. 178 (2009), no. 3, 635–654.
[Kum] T., Kumagai. Random Walks on Disordered Media and their Scaling Limits. École d'Été de Probabilités de Saint-Flour XL – 2010. Lecture Notes in Mathematics 2101. Chan: Springer International (2014).
[LL] G.F., Lawler and V., Limic. Random Walk: A Modern Introduction. Cambridge: Cambridge University Press (2010).
[LP] R., Lyons and Y., Peres. Probability on Trees and Networks. Cambridge: Cambridge University Press, 2016.
[Ly1] T., Lyons. A simple criterion for transience of a reversible Markov chain. Ann. Prob. 11 (1983), 393–402.
[Ly2] T., Lyons. Instability of the Liouville property for quasi-isometric Riemannian manifolds and reversible Markov chains. J. Diff. Geom. 26 (1987), 33–66.
[Mer] J.-F., Mertens, E., Samuel-Cahn, and S., Zamir. Necessary and sufficient conditions for recurrence and transience of Markov chains in terms of inequalities. J. Appl. Prob. 15 (1978), 848–851.
[Mo1] J., Moser. On Harnack's inequality for elliptic differential equations. Commun. Pure Appl. Math. 14 (1961), 577–591.
[Mo2] J., Moser. On Harnack's inequality for parabolic differential equations. Commun. Pure Appl. Math. 17 (1964), 101–134.
[Mo3] J., Moser. On a pointwise estimate for parabolic differential equations. Commun. Pure Appl. Math. 24 (1971), 727–740.
[N] J., Nash. Continuity of solutions of parabolic and elliptic equations. Amer. J. Math. 80 (1958), 931–954.
[Nor] J., Norris. Markov Chains. Cambridge: Cambridge University Press (1998).
[NW] C., St J.A., Nash-Williams. Random walks and electric currents in networks. Proc. Camb. Phil. Soc. 55 (1959), 181–194.
[Os] H., Osada. Isoperimetric dimension and estimates of heat kernels of pre- Sierpinski carpets. Prob. Theor Related Fields 86 (1990), 469–490.
[Pol] G., Polya. Über eine Ausgabe der Wahrscheinlichkeitsrechnung betreffend die Irrfahrt im Strassennetz. Math. Ann. 84 (1921), 149–160.
[Rev] D., Revelle. Heat kernel asymptotics on the lamplighter group. Elec. Commun. Prob. 8 (2003), 142–154.
[RW] L.C.G., Rogers and D.W., Williams. Diffusions, Markov Processes, and Martingales. Vol. 1. Foundations. 2nd edn. Chichester: Wiley (1994).
[Ro] O.S., Rothaus. Analytic inequalities, isoperimetric inequalities and logarithmic Sobolev inequalities. J. Funct. Anal. 64 (1985), 296–313.
[SC1] L., Saloff-Coste. A note on Poincaré, Sobolev, and Harnack inequalities. Inter. Math. Res. Not 2 (1992), 27–38.
[SC2] L., Saloff-Coste. Aspects of Sobolev-type Inequalities. LMS Lecture Notes 289. Cambridge: Cambridge University Press (2002).
[SJ] A., Sinclair and M., Jerrum. Approximate counting, uniform generation and rapidly mixing Markov chains. Inform. Comput. 82 (1989), 93–133.
[So1] P.M., Soardi. Rough isometries and Dirichlet finite harmonic functions on graphs. Proc. AMS 119 (1993), 1239–1248.
[So2] P.M., Soardi. Potential Theory on Infinite Networks. Berlin: Springer (1994).
[Spi] F., Spitzer. Principles of Random Walk. New York, NY: Springer (1976).
[SZ] D.W., Stroock and W., Zheng. Markov chain approximations to symmetric diffusions. Ann. Inst. H. Poincaré Prob. Stat. 33 (1997), 619–649.
[T1] A., Telcs. Random walks on graphs, electric networks and fractals. Prob. Theor. Related Fields 82 (1989), 435–451.
[T2] A., Telcs. Local sub-Gaussian estimates on graphs: the strongly recurrent case. Electron. J. Prob. 6 (2001), no. 22, 1–33.
[T3] A., Telcs. Diffusive limits on the Penrose tiling. J. Stat. Phys. 141 (2010), 661–668.
[Tet] P., Tetali. Random walks and the effective resistance of networks. J. Theor. Prob. 4 (1991), 101–109.
[Tru] K., Truemper. On the delta-wye reduction for planar graphs. J. Graph Theory 13 (1989), 141–148.
[V1] N.Th., Varopoulos. Isoperimetric inequalities and Markov chains. J. Funct. Anal. 63 (1985), 215–239.
[V2] N.Th., Varopoulos. Long range estimates forMarkov chains. Bull. Sci. Math., 2e serie 109 (1985), 225–252225–252.
[W] D., Williams. Probability with Martingales. Cambridge: Cambridge University Press (1991).
[Wo] W., Woess. Random Walks on Infinite Graphs and Groups. Cambridge: Cambridge University Press (2000).
[Z] A.H., Zemanian. Infinite Electrical Metworks. Cambridge: Cambridge University Press (1991).
[Zie] W.P., Ziemer. Weakly Differentiable Functions. New York, NY: Springer (1989).


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Book summary page views

Total views: 0 *
Loading metrics...

* Views captured on Cambridge Core between #date#. This data will be updated every 24 hours.

Usage data cannot currently be displayed